Iowa, 2015

Flash Flood and Hail in Iowa, July 23 to 24, 2015

July 23 to 24, 2015 · NWS DMX · 18 events in 8 counties and zones

An MCS moved into the state in the early morning hours from Minnesota, producing heavy rainfall across large portions of north-central Iowa. 60 report in Winnebago county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An MCS moved into the state in the early morning hours from Minnesota, producing heavy rainfall across large portions of north-central Iowa. Highest amounts reported were generally in the 4-4.50 range with a 4.60 report in Winnebago county. The MCS progressed generally S and SSE across central Iowa through the morning hours and was able to strengthen enough by the early afternoon to produce wind damage reports in far south central Iowa, including a few large trees, overturned campers, and downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 6:12 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 6:12 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
712 AM CDT THU JUL 23 2015

.SHORT TERM /TODAY/...
ISSUED AT 328 AM CDT THU JUL 23 2015

SURFACE HIGH PRESSURE WILL GRADUALLY SHIFT TO THE EAST THROUGH THE
DAY. AS IT DOES WE WILL GET INTO A MORE SOUTHERLY FLOW...ESPECIALLY
ACROSS WESTERN IOWA.  THE AIRMASS WILL REMAIN RELATIVELY DRY SO
HUMIDITY LEVELS WILL STILL BE PRETTY COMFORTABLE TODAY THOUGH THEY
WILL INCREASE SOME BY LATE AFTERNOON.  THE MODELS SUGGEST SOME THETA-
E ADVECTION PUSHING INTO THE WEST THROUGH THE AFTERNOON BUT
SOUNDINGS ARE QUITE DRY IN THE LOW LEVELS SO I AM JUST EXPECTING
SOME CLOUD COVER...WHICH MAY HAMPER TEMPS SOME.

BY LATE IN THE DAY A SHORTWAVE WILL APPROACH FROM THE WEST WHICH
WILL FLATTEN THE UPPER RIDGE SOME BUT THIS SHOULD HAVE LITTLE IMPACT
TO CENTRAL IOWA FOR TODAY.  TEMPS WERE RAISED 2 TO 4 DEGREES FROM
YESTERDAYS HIGHS...ESPECIALLY WEST TO ACCOUNT FOR THE RETURN FLOW
AND SOME CLOUD COVER.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 328 AM CDT THU JUL 23 2015

WARM ADVECTION WILL INTENSIFY TONIGHT AS THE SURFACE RIDGE
CONTINUES TO RECEDE TO THE EAST. IN ADDITION...MOISTURE ADVECTION
WILL INCREASE WITH WEAK MID LEVEL FORCING IN THE FAR NORTH
PROVIDING A THREAT FOR ISOLATED TO SCATTERED CONVECTION DURING THE
EARLY MORNING HOURS IN THE NORTH. THIS THREAT WILL CONTINUE INTO
FRIDAY IN NORTHERN IOWA WHERE MOISTURE CONVERGENCE WILL OCCUR
ALONG AN APPROACHING BOUNDARY. ELSEWHERE ON FRIDAY...THERMAL
RIDGING BUILDING INTO THE STATE WILL ALLOW READINGS TO CLIMB BACK
ABOVE NORMAL WITH READINGS WELL INTO THE 80S WITH SOME LOW 90S IN
THE WEST. HUMIDITY WILL ALSO CLIMB QUICKLY AND WHEN COMBINED WITH
THE HIGHER TEMPERATURES...WILL PRODUCE HEAT INDICES AT OR
SLIGHTLY HIGHER THAN 100 IN THE WESTERN HALF OF THE FORECAST AREA.
WHILE NOT QUITE ADVISORY CRITERIA...IT WILL BE QUITE SULTRY BY
AFTERNOON.

THE BOUNDARY WILL SETTLE INTO IOWA ON FRIDAY NIGHT WITH CONVECTION
BECOMING POSSIBLE ACROSS MUCH OF THE AREA. VERY HIGH INSTABILITY
VALUES ARE EXPECTED OVER IOWA BY THE AFTERNOON AND WITH INITIAL
DEVELOPMENT ACROSS THE NORTH BY LATE AFTERNOON OR EARLY
EVENING...THE THREAT OF SOME SEVERE WEATHER IS EXPECTED...MAINLY
FROM LARGE HAIL AND DAMAGING WINDS. EVENTUALLY AS CONVECTION
MERGES INTO A BROADER SYSTEM...THE THREAT OF HEAVY RAIN WILL
INCREASE GIVEN THE HIGH PWATS AND INFLOW INTO THE SYSTEM. THE
THREAT OF CONVECTION WILL PERSIST ACROSS THE STATE FOR MUCH OF
SATURDAY INTO SUNDAY MORNING WITH THE SURFACE FRONT LINGERING
NEARBY. CHANCES FOR STORMS WILL REMAIN IN THE FORECAST INTO EARLY
NEXT WEEK...ALTHOUGH THERE WILL LIKELY BE MORE BREAKS IN THE
PRECIPITATION THAN WHAT THE FORECAST LETS ONTO. TEMPERATURES WILL
REMAIN SOMEWHAT SEASONAL DURING THIS TIME AS WELL ALONG WITH HUMID
CONDITIONS.

&&

.AVIATION...23/12Z
ISSUED AT 712 AM CDT THU JUL 23 2015

VFR CONDITIONS EXPECTED THROUGH THE TAF FCST PD WITH SOME POTENTIAL
AFT 05Z FOR PATCHY MVFR COND.  SFC FLOW S TO SE AT 10 KTS OR LESS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...COGIL
AVIATION...FAB
Hazardous weather outlook, Jul 23, 3:10 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
410 AM CDT THU JUL 23 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
410 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM
FRIDAY INTO NEXT WEEK. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY
WILL BE FRIDAY AFTERNOON THROUGH SATURDAY MORNING...THEN LATE
SATURDAY NIGHT THROUGH SUNDAY MORNING...AND FINALLY LATE MONDAY
NIGHT INTO WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING...MAINLY NORTH OF U.S. HIGHWAY 20. ALTHOUGH THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND...AN ISOLATED TORNADO
CANNOT BE RULED OUT. HEAVY RAINFALL AND ISOLATED FLOODING MAY ALSO
OCCUR. THE THREAT OF SEVERE WEATHER WILL DIMINISH WITH TIME FROM
FRIDAY EVENING INTO THE NIGHT...BUT THE THREAT OF HEAVY RAINFALL
AND ISOLATED FLOODING WILL PERSIST THROUGH THE NIGHT. SCATTERED
THUNDERSTORMS MAY LINGER INTO THE DAY ON SATURDAY.

THE SEVERE THREATS FOR LATER PERIODS WILL BE DETERMINED
LATER...HOWEVER THE THREAT OF HEAVY RAINFALL WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 23, 5:44 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CDT THU JUL 23 2015

IAZ007-017-231345-
WORTH-CERRO GORDO-
INCLUDING THE CITIES OF...NORTHWOOD...MANLY...MASON CITY...
CLEAR LAKE
644 AM CDT THU JUL 23 2015

...PATCHY FOG REDUCING VISIBILITY...

PATCHY FOG IS PERSISTING ACROSS THE AREA AND IS REDUCING
VISIBILITIES TO BETWEEN ONE HALF AND ONE QUARTER MILE AT TIMES.
DUE TO THE PATCHY NATURE OF THE FOG MORNING COMMUTERS MAY
EXPERIENCE RAPID REDUCTIONS IN VISIBILITY...ESPECIALLY IN LOW
LYING AREAS. THE FOG WILL QUICKLY BURN OFF OVER THE NEXT HOUR OR
TWO. BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITY ESPECIALLY IN
LOW LYING AREAS THROUGH 8 AM.

FAB

The radar

The Minneapolis radar (KMPX), 159 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Worth

When
July 23, 10:30 AM CST to July 24, 10:30 AM CST
Where
Worth County, 0.85 mi SW of Northwood
Reported by
COOP Observer
Coordinates
43.440, -93.230

Coop observer reported heavy rainfall of 2.82 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
July 23, 11:00 PM CST to July 24, 9:21 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City Municipal Airport ASOS reported heavy rainfall of 4.13 inches since midnight.

Heavy Rain, Cerro Gordo

When
July 24, 2:00 AM CST to 6:00 AM CST
Where
Cerro Gordo County, Clear Lake
Reported by
Trained Spotter
Coordinates
43.130, -93.380

Trained spotter reported heavy rainfall of 3.08 inches with approximately 1.00 inch in the last 15 minutes. Ponding of water at intersections and grassy areas.

Heavy Rain, Cerro Gordo

When
July 24, 2:00 AM CST to 7:43 AM CST
Where
Cerro Gordo County, Clear Lake
Reported by
Trained Spotter
Coordinates
43.130, -93.380

Trained spotter measured 3.60 inches of storm total rainfall.

Heavy Rain, Cerro Gordo

When
July 24, 2:00 AM CST to 8:56 AM CST
Where
Cerro Gordo County, Clear Lake
Reported by
Trained Spotter
Coordinates
43.130, -93.380

Trained spotter reported storm total heavy rainfall of 4.19 inches.

Heavy Rain, Winnebago

When
July 24, 2:00 AM CST to 7:45 AM CST
Where
Winnebago County, 6.39 mi ENE of Forest City Arpt
Reported by
Trained Spotter
Coordinates
43.260, -93.510

Trained spotter reported heavy rainfall from morning thunderstorms of 4.60 inches of rain. Ending at 8:45am.

Heavy Rain, Cerro Gordo

When
July 24, 2:00 AM CST to 8:00 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Reported by
Trained Spotter
Coordinates
43.140, -93.370

Trained spotter at reported heavy rainfall storm total of 4.39 inches at Clear Creek Elementary. This is an updated total from earlier this morning.

Hail, Winnebago

When
July 24, 3:50 AM CST
Where
Winnebago County, 0.5 mi W of Thompson
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.370, -93.790

Public report of golf ball sized hail relayed via the Winnebago County Sheriff.

Heavy Rain, Grundy

When
July 24, 7:00 AM CST to 4:00 PM CST
Where
Grundy County, 3.43 mi NW of Fern
Reported by
Trained Spotter
Coordinates
42.520, -92.810

Trained spotter reported heavy rainfall of 2.85 inches.

Heavy Rain, Butler

When
July 24, 7:00 AM CST to 4:15 PM CST
Where
Butler County, 1.38 mi N of Kesley
Reported by
Trained Spotter
Coordinates
42.690, -92.920

Trained spotter reported heavy rainfall from thunderstorms earlier today of 1.60 inches.

Heavy Rain, Grundy

When
July 24, 7:00 AM CST to 4:19 PM CST
Where
Grundy County, 3.43 mi NW of Fern
Reported by
Trained Spotter
Coordinates
42.520, -92.810

Trained spotter reported heavy rainfall from thunderstorms earlier today of 2.70 inches.

Heavy Rain, Grundy

When
July 24, 7:00 AM CST to 8:30 PM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Reported by
Broadcast Media
Coordinates
42.360, -92.770

KWWL-TV reported heavy rainfall from thunderstorms earlier today of 2.34 inches.

Flash Flood, Cerro Gordo

When
July 24, 8:11 AM CST to 11:40 AM CST
Where
Cerro Gordo County, 1.17 mi NNW of Clear Lake to 1.2 mi NNW of Clear Lake
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.146, -93.388

Law Enforcement reported that 10th Ave North has been barricaded due to rapidly flowing water approximately 6 or deeper from the storm.

Thunderstorm Wind, Wapello

When
July 24, 12:15 PM CST
Where
Wapello County, 2.95 mi SSE of Rutledge
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.940, -92.450

Trained spotter reported 20 inch diameter tree down. Numerous large limbs down as well with torrential rain.

Thunderstorm Wind, Appanoose

When
July 24, 12:27 PM CST
Where
Appanoose County, 0.87 mi NE of Walnut City
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.830, -92.920

State official reported a camper turned over at Rathbun Lake - Island View Park. Time was estimated via radar.

Thunderstorm Wind, Appanoose

When
July 24, 12:35 PM CST
Where
Appanoose County, Centerville
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.730, -92.870

Appanoose County Sheriff reported power lines and trees down in the town of Centerville. Time was estimated via radar.

Thunderstorm Wind, Davis

When
July 24, 12:35 PM CST
Where
Davis County, 0.87 mi NW of Drakesville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.810, -92.480

Public reported several power lines down due to strong winds about 1 mile north of Drakesvile.

Thunderstorm Wind, Appanoose

When
July 24, 12:45 PM CST
Where
Appanoose County, 0.69 mi N of Moulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.690, -92.670

Trained spotter reported 4 inch diameter tree branches down in and around Moulton.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585625, 585624, 585620, 585621, 585623, 585632, 585635, 585619, 585631, 585633, 585634, 585636, 585622, 585626, 585627, 585628, 585629, 585630.